Stool color: When to seek medical advice
Posted by mandyf on September 29, 2011
The color of your feces (stool) can point to many different things regarding your overall health. Usually there is not much to be concerned about when your stool is colored a little differently than usual, but at times it may point to you wanting to seek out the advice of your doctor. A short term change in stool color of a couple days is not usually an issue, but if stool color remains an odd hue for several days that can be indicative of a greater issue. While there are many subtle variations of color regarding stools, for the most part stool color can be broken down to a few main hues.
Stool color is determined by bilirubin which is found in bile. When hemoglobin is released by red blood cells during the active destruction period of a red blood cell is when bilirubin is formed. The hemoglobin then undergoes changes and is filtered and removed from your blood by the liver. Bilirubin then attaches itself to other chemicals present and is secreted from the liver into bile. Bilirubin then leaves the bile ducts and travels to abd through the gallbladder continually undergoing change over the course of the journey. The nature of the changes that the bilirubin undergoes can to some degree impact stool color, but mostly it is due to how quickly the contents of your intestines are processed and reach the end of the intestines.
Light to dark brown is the normal color of a stool., This color indicates that everything is primarily working as it should and your body is processing waste at a normal rate.
A green stool looks pretty scary but in reality isn’t very serious if it is only an occasional thing. A green stool indicates that you have processed waste faster than normal, and the coloration is due to little or no change in the biliburin that is present in the stool.
A gray or clay colored stool means that there is very little or no biliburin present in the stool at all. This is a coloration that should raise cautionary flags as it may indicate a possible blockage of bile reaching the intestine. A blockage can be caused by several things, but the most serious is the possibility of a tumor.
Black stools are also of possible concern because this can indicate bleeding into the intestines. A black stool is usually an indication of a high intestinal bleed and will have a very foul odor (even so far as feces goes) and be sticky and tar like. Before panicking too much, black stool can also be caused by taking things like Pepto Bismol, bismuth subsalicylate, or various medicines that may contain bismuth. If in doubt, ask your doctor or pharmacist if bismuth is present in any medication you may be using.
Maroon or red stool usually indicates bleeding in the lower intestinal tract. The reason for a difference in coloration from a high intestinal tract bleed is the amount of time the blood is in the stool before being evacuated. The longer the time frame the darker the color is.
Yellow stools or those that take on a color associated to grass on a lawn that is sun burnt usually indicates that pancreatic enzymes are not present in the intestines. Pancreatic enzymes help digest carbohydrates, fats, and proteins. When they are absent or in an insufficient quantity the processing of stool material is incomplete. This type of stool will usually have a strong odor and a greasy appearance for lack of a better word due in large part to the undigested fats. Regular coloration like this can in some cases be indicative of pancreatic tumors.
Other things that can change stool color which are generally not any reason for concern so long as it is short term are:
Medications containing bismuth or high in iron
A high iron diet
Certain food dyes can cause a change in stool color but not stool health
Red vegetables like beets can cause a reddish or maroon tint to stool
Stool discolorations are usually not serious. If you do have any of the stool colors pointed out above as being of possible concern over a period of several days (depending on your regularity) and there is no rational explanation for the change by all means please do consult a physician who can determine if there is a need for further examination.